Alert archive / California / Flash Flood Warnings in 2005

Flash Flood Warning 26, NWS Las Vegas, NV

July 29, 2005San Bernardino County, California

NWS Las Vegas, NV issued this flash flood warning at Jul 29, 2005, 3:42 PM PDT for San Bernardino County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 29, 2005, 3:42 PM PDT (22:42 UTC)
Expired
Jul 29, 2005, 6:45 PM PDT
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Counties, with a storm outline in the text

County San Bernardino County, CA

The radar

The Santa Ana Mts radar (KSOX), 165 km from the middle of the area, began a volume at 22:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Edwards AFB, CA (KEDW), launched 12:00Z, 10.7 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Edwards AFB, CA at 12:00Z on 2005-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Edwards AFB, CA at 12:00Z on 2005-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2871 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KVEF 292242
FFWVEF
CAC071-300145-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
342 PM PDT FRI JUL 29 2005

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL SAN BERNARDINO COUNTY IN SOUTHEAST CALIFORNIA

* UNTIL 645 PM PDT

* AT 339 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  THUNDERSTORMS PRODUCING HEAVY RAINFALL LOCATED ALONG AND SOUTH OF 
  HIGHWAY 62...FROM TWENTYNINE PALMS TO THE SHEEP HOLE MOUNTAINS. 
  THESE STORMS WERE MOVING SLOWLY NORTHEAST...AND WERE REPEATEDLY 
  DEVELOPING OVER THE SAME AREAS.

* THE STORMS PRODUCING FLASH FLOODING WILL AFFECT HIGHWAY 62 AND 
  AMBOY ROAD.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...OTHER 
POORLY DRAINED LOW LYING AREAS ARE SUBJECT TO FLOODING.

LAT...LON 3429 11614 3413 11616 3408 11556 3425 11557

$$

MORGAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 29, 3:30 PM PDT, 12 minutes earlier.

Area forecast discussion, Jul 29, 3:30 PM PDT, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
330 PM PDT FRI JUL 29 2005

.SYNOPSIS...AN AREA OF HIGH PRESSURE WILL REMAIN NEAR THE FOUR
CORNERS THROUGH THE WEEKEND. SOUTH TO SOUTHEAST FLOW AROUND THE HIGH
WILL KEEP A DECENT AMOUNT OF MONSOONAL MOISTURE OVER THE REGION INTO
EARLY NEXT WEEK. THIS WILL ALLOW THUNDERSTORMS TO DEVELOP EACH
AFTERNOON...AND KEEP TEMPERATURES NEAR TO SLIGHTLY BELOW NORMAL.
&&

.SHORT TERM...WIDESPREAD CONVECTION HAS DEVELOPED OVER THE EASTERN
HALF OF THE CWA AS DAYTIME HEATING WORKS ON A MOIST AND UNSTABLE
ATMOSPHERE. SURFACE ANALYSIS THIS MORNING INDICATED A LOW LEVEL
MOISTURE AXIS EXTENDING UP THROUGH ARIZONA AND NEVADA...AND THIS IS
LARGELY WHERE THUNDERSTORMS HAVE DEVELOPED SO FAR TODAY. MAIN THREAT
FROM THUNDERSTORMS LATE THIS AFTERNOON AND TONIGHT WILL BE HEAVY
RAIN...ESP OVER NORTHWEST ARIZONA AND SOUTHERN NEVADA. FLASH FLOOD
WATCH REMAINS IN EFFECT FOR THIS AREA UNTIL 10 PM PDT. MID LEVEL
RIDGE TO REMAIN ANCHORED NEAR THE FOUR CORNERS THROUGH THE WEEKEND.
THIS SHOULD KEEP THE AREA UNDER A FAIRLY ACTIVE MONSOONAL PATTERN
THROUGH THE WEEKEND AS AMPLE LOW/MID-LEVEL MOISTURE CONTINUES TO
WORK IN FROM THE SOUTH TO SOUTHEAST.

.LONG TERM...MID LEVEL HIGH MAY SHIFT SLIGHTLY TO THE EAST DURING
THE EARLY PART OF THE WEEK AS A WEAK TROUGH MOVES TOWARDS THE WEST
COAST AND INTO THE PACNW. HIGH IS THEN EXPECTED TO SHIFT BACK
TOWARDS THE WEST...WHICH WILL SHOULD SUPPRESS MOISTURE PLUME FROM
NORTHERN MEXICO AND BRING A LITTLE MORE ATMOSPHERIC STABILITY TO THE
REGION. ONLY LARGE SCALE FEATURE TO WATCH...LAST FEW RUNS OF NAM
HAVE SHOWN THE DEVELOPMENT OF AN UPPER TROUGH SUNDAY NIGHT AND
MONDAY OVER EASTERN CALIFORNIA AND NEVADA. GFS MAY ALSO BE HINTING
AT THIS FEATURE WITH THE 18Z RUN. FOR NOW WILL JUST KEEP SCATTERED
THUNDERSTORMS IN THE FORECAST FOR THE BEGINNING OF THE WEEK WITH
AMPLE MOISTURE CONTINUING TO WORK ITS WAY UP AROUND THE HIGH...THEN
TAPER TO SCATTERED ACTIVITY FOR THE MIDDLE PART OF THE WEEK AS THE
HIGH MOVES MORE OVERHEAD.

.AVIATION...TAF ADEQUATELY COVERS ALL EXPECTED WEATHER AT KLAS.
SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL AFFECT ALL
TRAFFIC CORRIDORS AND THE LAS VEGAS VALLEY. ERRATIC AND GUSTY
WINDS...AND BRIEF HEAVY RAIN MAY ACCOMPANY THESE STORMS. A SIMILAR
SITUATION IS EXPECTED TO DEVELOP AGAIN TOMORROW.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
.NV...FLASH FLOOD WATCH NVZ016>022 UNTIL 10 PM.
.AZ...FLASH FLOOD WATCH AZZ001>003-036 UNTIL 10 PM.
.CA...FLASH FLOOD WATCH CAZ029 UNTIL 10 PM.
&&

DAVIS
Hazardous weather outlook, Jul 29, 11:26 AM PDT, 4 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
1126 AM PDT FRI JUL 29 2005

AZZ001>003-036-CAZ026>029-NVZ014>022-301400-
DEATH VALLEY NATIONAL PARK CA-ESMERALDA AND CENTRAL NYE COUNTY NV-
LAKE HAVASU AND FORT MOHAVE AZ-LAKE MEAD NATIONAL RECREATION AREA AZ-
LAKE MEAD NATIONAL RECREATION AREA NV-LAS VEGAS VALLEY NV-
LINCOLN COUNTY NV-NORTHEAST CLARK COUNTY NV-NORTHWEST DESERTS AZ-
NORTHWEST PLATEAU AZ-
OWENS VALLEY AND ADJACENT EASTERN SIERRA SLOPES CA-
SAN BERNARDINO COUNTY DESERTS CA-SAN BERNARDINO COUNTY-
UPPER COLORADO RIVER VALLEY CA-SHEEP RANGE NV-
SOUTHERN CLARK COUNTY NV-SPRING MOUNTAINS-RED ROCK CANYON NV-
WESTERN CLARK AND SOUTHERN NYE COUNTY NV-
1126 AM PDT FRI JUL 29 2005

.TODAY...FRIDAY.

A FLASH FLOOD WATCH IS IN EFFECT FOR CLARK COUNTY NV AND MOHAVE
COUNTY AZ UNTIL 10 PM TONIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED
OVER THE AREA THIS AFTERNOON AND EVENING. IN ADDITION TO GUSTY WINDS
AND HAIL...SOME OF THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING
HEAVY RAIN ON THE ORDER OF ONE TO TWO INCHES IN LESS THAN AN
HOUR...WHICH MAY LEAD TO FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

A MOIST UNSTABLE AIRMASS WILL CONTINUE TO SUPPORT SCATTERED AFTERNOON
AND EVENING THUNDERSTORMS ACROSS THE FORECAST AREA. THIS WILL RESULT
IN A RISK OF SEVERE WEATHER SATURDAY AND SUNDAY IN THE FORM OF HEAVY
RAIN AND STRONG THUNDERSTORM-INDUCED WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY.

RUNK

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 11:45 AM PDTSevere Thunderstorm WarningVEFSan Bernardino30 min
Jul 29, 12:45 PM PDTFlash Flood WarningVEFSan Bernardino3 hr
Jul 29, 12:56 PM PDTFlash Flood WarningVEFSan Bernardino2 hr
Jul 29, 2:47 PM PDTSevere Thunderstorm WarningVEFSan Bernardino43 min

Nearby

Flash Flood Warnings in California, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.